Maryland, 2010Damaging Winds in Maryland, April 8, 2010
April 8, 2010 · NWS LWX · 4 events in 2 counties and zones
A strong area of low pressure over the Great Lakes slowly tracked to our north on the 8th. The cold front associated with the low moved into the region during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure over the Great Lakes slowly tracked to our north on the 8th. The cold front associated with the low moved into the region during the afternoon and evening hours. A moist southerly flow ahead of the front provided instability. The instability combined with the forcing from the front to trigger showers and thunderstorms during the afternoon and evening hours of the 8th. Due to strong winds aloft, some thunderstorms became severe with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 8, 1:44 PM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 8, 1:44 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT THU APR 8 2010
.SYNOPSIS...
A COLD FRONT ENTERING WESTERN WEST VIRGINIA WILL MOVE THROUGH THE MID-
ATLANTIC REGION LATE THIS AFTERNOON AND TONIGHT...WITH SHOWERS AND
THUNDERSTORMS EXPECTED ALONG AND AHEAD OF THE FRONT. HIGH PRESSURE WILL
BRING A RETURN OF DRY AND SIGNIFICANTLY COOLER CONDITIONS FOR
FRIDAY AND SATURDAY. THE HIGH WILL MOVE OFF THE COAST SUNDAY. A
DRY COLD FRONT WILL PASS THROUGH MONDAY. HIGH PRESSURE BEHIND THE
FRONT WILL BRING MORE DRY AND SEASONABLE CONDITIONS THROUGH THE
MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
THIN LN OF CNVTN ASSO W/ THE CD FNT CAN BE SEEN XTNDG FM THE SW
CORNER OF PA BACK TO CRW. THE FNT LOOKS TO MAKE IT INTO THE HIGHLANDS
ARND 00Z..I-95 ARND 03Z...AND NHK ARND 06Z. ENTIRE CWA IS
OUTLOOKED FOR SLT RISK...AS SLT RISK XTNDS FM NY TO FL. THERE ARE
FACTORS BOTH FOR AND SOMEWHAT AGNST SVR WX: CON - IF LN CONTS AS
A UNIFORM STRUCTURE AS IT IS ATTM IT'S GOING TO BE DIFFICULT FOR
ANY CELL TO GAIN THE ENERGY NEEDED TO GO SVR. BUFKIT MDL SNDGS
ARE ALSO QUITE WEAK REGARDING CAPE. PRO - ALTHO NOT XCSVLY STRONG
WINDS IN LOWEST 030 FT SHOULD CONT TO INCRS OVR THE NEXT FEW HRS
- CRW VWP PRSNTLY 40KT AT 030. THIS IS THE TIME OF YR OF LOW
TOPPED SVR SO RDR SHIFT WL NEED TO KEEP THEIR EYE ON A
STRENGTHENING LO LVL WIND FIELD...EVEN RW COULD BRING DOWN ENOUGH
WIND TO TOPPLE A TREE.
OBVIOUSLY WL GO W/ HIGH POPS DURG THE EVE HRS ACROSS THE CWA.
WINDS WL BE TURNING TO THE WNW DURG THE LATE EVE. COLDER AIR
MOVING IN AFTR MDNGT WL BRING AN END TO THIS BRIEF HEAT WV (IF THAT'S
THE CORRECT TERM). LOWS TO RANGE FM M50S FAR E TO M30S FAR W.
PSBLY EVEN SOME UPSLOPE SNSH IN THE HIGHLANDS LATE TNGT.
&&
.SHORT TERM /FRIDAY/...
THE THREAT OF UPSLOPE SHOWERS WL CONT ON FRI...BUT THESE WL BE OF
THE LIQUID VARIETY. EARLY SPRING IS THE TIME WHEN THE AIR MASSES
DO BATTLE...WHICH IS USUALLY MANIFESTED BY BRZY/WINDY DAYS...WHICH
IS HOW FRI SHAPES UP AS THE HIGH PRES RETURNS. E OF THE MTNS THERE
SHOULD BE PLENTY OF SUNSHINE...BUT EVERYWHERE IN THE CWA SHOULD
SEE WIND GUSTS WELL INTO THE 20S BY MID MRNG AND LAST THRUT MUCH
OF THE DAY.
TEMPS TO RANGE FM U40S IN THE HIGHLANDS TO L60S FM CHO-BWI AND E.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL BRING PLENTY OF SUNSHINE SATURDAY ALONG WITH
SEASONABLE TEMPERATURES. MAX TEMPS WILL RANGE FROM THE 50S IN THE
MOUNTAINS TO THE MID AND UPPER 60S ACROSS MOST OTHER LOCATIONS. HIGH
PRESSURE WILL CONTINUE TO BRING DRY CONDITIONS SATURDAY NIGHT. LIGHT
WINDS SATURDAY NIGHT WILL ALLOW FOR RADIATIONAL COOLING. MIN TEMPS
WILL RANGE FROM THE MID 30S IN THE COLDER VALLEYS TO THE UPPER 40S
IN DOWNTOWN WASHINGTON.
HIGH PRESSURE WILL MOVE OFF THE MID-ATLANTIC COAST SUNDAY AND A
RETURN FLOW WILL BRING MILDER CONDITIONS ALONG WITH MORE SUNSHINE.
MAX TEMPS WILL BE IN THE 70S ACROSS MOST LOCATIONS.
A DRY COLD FRONT WILL PASS THROUGH LATE SUNDAY NIGHT INTO MONDAY.
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT THROUGH
WEDNESDAY...BRINGING A RETURN OF SEASONABLE TEMPERATURES ALONG WITH
MORE DRY CONDITIONS.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
GUSTY SW WINDS AT ALL TAF SITES FOR THE RMNDR OF THE AFTN/ERLY
EVE. RW/TRW WL MOVE INTO THE RGN RANGING FM 22Z AT MRB TO 00Z AT
BWI. THESE WL HV THE PTNL TO BRING HIGHER WIND GUSTS TO THE SFC -
UP TO 40 KT.
GUSTY NW WINDS WL DVLP FRI MID MRNG AS HIGH PRES BUILDS INTO RGN.
HIGH PRESSURE WILL BUILD OVER THE TERMINALS FRIDAY THROUGH
SATURDAY...BRINGING VFR CONDITIONS. NORTHWEST WINDS WILL GUST UP TO
20 KNOTS SATURDAY. MORE VFR CONDITIONS ARE EXPECTED SUNDAY AS HIGH
PRESSURE MOVES OFF THE COAST. A DRY COLD FRONT WILL PASS THROUGH
MONDAY AND HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT.
&&
.MARINE...
GUSTY SW SCA-LVL WINDS ON THE WATERS THRU MID EVE..THEN WINDS WL
TURN TO THE NW AFTR MDNGT. THESE MAY DIMINISH FOR A PD
OVRNGT...BUT THEN RETURN TO SCA LVLS BY MID MRNG FRI.
HAVE EXTENDED THE SMALL CRAFT ADVISORY THROUGH FRIDAY NIGHT. THE
PRESSURE GRADIENT WILL REMAIN STRONG ENOUGH TO COMBINE WITH COLD
ADVECTION FOR STRONGER WINDS ALOFT TO MIX DOWN. THE SCA MAY NEED TO
BE EXTENDED THROUGH SATURDAY BEFORE HIGH PRESSURE BUILDS OVERHEAD
SATURDAY NIGHT...BRINGING LIGHER WINDS. HIGH PRESSURE WILL MOVE OFF
THE COAST SUNDAY AND A DRY COLD FRONT WILL PASS THROUGH MONDAY. MORE
HIGH PRESSURRE IS EXPECTED BEHIND THE FRONT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ530>543.
&&
PRODUCTS...WOODY!/BJL
Hazardous weather outlook, Apr 8, 2:04 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT THU APR 8 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
304 PM EDT THU APR 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT AS A COLD FRONT MOVES ACROSS THE REGION. DAMAGING WIND
AND LARGE HAIL WILL BE THE PRIMARY THREATS...BUT AN ISOLATED
TORNADO WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS
EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 4 PM
TO 10 PM.
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE
MARYLAND PORTION OF THE CHESAPEAKE BAY AND FOR THE TIDAL POTOMAC
RIVER. IN ADDITION...SPECIAL MARINE WARNINGS MAY BE NEEDED LATE
THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH FRIDAY NIGHT FOR
THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY. A SMALL CRAFT
ADVISORY MAY BE NEEDED SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT AND BE PREPARED FOR ACTIVATION LATE THIS
AFTERNOON AND TONIGHT.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
304 PM EDT THU APR 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES ACROSS THE REGION. DAMAGING WIND AND
LARGE HAIL WILL BE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO
WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT AND BE PREPARED FOR ACTIVATION LATE
THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Apr 8, 4:17 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT THU APR 8 2010
MDZ003>005-WVZ052-053-082200-
WASHINGTON MD-CARROLL MD-FREDERICK MD-JEFFERSON WV-BERKELEY WV-
517 PM EDT THU APR 8 2010
...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...CARROLL...FREDERICK...
JEFFERSON AND BERKELEY COUNTIES...
AT 516 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHWEST OF WARRENTON TO 2 MILES
NORTHEAST OF SHENANDOAH JUNCTION...MOVING EAST AT 50 MPH.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. THE
WIND AT MARTINSBURG RECENTLY GUSTED TO 52 MPH. WINDS THIS STRONG CAN
BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3971 7704 3938 7709 3934 7790 3973 7792
TIME...MOT...LOC 2116Z 272DEG 44KT 3969 7778 3939 7779
HTS
Thunderstorm Wind, Washington
- When
- April 8, 4:31 PM EST
- Where
- Washington County, 0.69 mi S of Hagerstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.640, -77.720
Multiple trees were down due to thunderstorm winds in Hagerstown.
Thunderstorm Wind, Anne Arundel
- When
- April 8, 7:18 PM EST
- Where
- Anne Arundel County, 0.87 mi NE of Tipton Aaf Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.090, -76.760
A large tree was down near Route 32 and 198.
Thunderstorm Wind, Anne Arundel
- When
- April 8, 7:27 PM EST
- Where
- Anne Arundel County, 1.28 mi WSW of Glen Burnie Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.140, -76.650
A wind gust was estimated around 60 mph near Glenn Burnie Park.
Thunderstorm Wind, Anne Arundel
- When
- April 8, 7:28 PM EST
- Where
- Anne Arundel County, 1.67 mi W of Elvaton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.125, -76.611
A tree was down near Elvaton Road and Foxwell Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, April 8, 2010$218,000 · EF1 · 1 event
- Tornadoes and Damaging Winds in South Carolina, April 8, 2010$105,000 · EF1 · 6 events
- Tornado and Damaging Winds in Alabama, April 8, 2010$265,000 · EF0 · 5 events
- Damaging Winds in Pennsylvania, April 8, 2010$100,000 · 70 kt wind · 17 events
- Wildfire and High Wind in Montana, April 8 to 9, 2010$75,000 · 63 kt wind · 13 events
- Damaging Winds and Lightning Strike in New York, April 8, 2010$52,000 · 50 kt wind · 10 events
- Damaging Winds in North Carolina, April 8, 2010$25,000 · 60 kt wind · 13 events
- Tornado and Strong Wind in South Carolina, April 8, 2010$41,000 · EF0 · 2 events
- High Wind and Strong Wind in Idaho, April 8, 2010$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, April 8, 2010$30,000 · 60 kt wind · 4 events
- High Wind in Montana, April 8, 2010$24,000 · 52 kt wind · 6 events
- High Wind in Montana, April 8, 201063 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224445, 224446, 224447, 224448.